Alert archive / Nevada / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Elko, NV

July 24, 2006Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 24, 2006, 4:25 PM PDT for Elko County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2006, 4:25 PM PDT (23:25 UTC)
Expired
Jul 24, 2006, 6:30 PM PDT
In force
2 hr
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Elko County, NV

The radar

The Elko radar (KLRX), 117 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KLKN 242328
FFWLKN
NVC007-250130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
425 PM PDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE RUBY MOUNTAINS IN CENTRAL ELKO COUNTY IN NORTHEAST NEVADA

* UNTIL 630 PM PDT

* AT 423 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A LINE OF THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER THE RUBY 
MOUNTAINS.    

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS SUCH AS LAMOILLE CANYON ROAD...AS 
WELL AS RANCHLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN MOUNTAINOUS TERRAIN THERE ARE NUMEROUS LOW WATER CROSSINGS 
WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO 
TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A 
FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS IN AND NEAR THE RUBY 
MOUNTANS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND 
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS 
OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 4045 11560 4042 11545 4094 11514 4095 11533

$$

RCS
2 follow-up statements
000 
WGUS75 KLKN 250028
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
524 PM PDT MON JUL 24 2006

NVC007-250130-
ELKO NV-
524 PM PDT MON JUL 24 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR THE 
RUBY MOUNTAINS IN CENTRAL ELKO COUNTY...

AT 522 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE RUBY 
MOUNTAINS.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL REMAIN OVER THE RUBY 
MOUNTAINS FOR THE NEXT HALF HOUR BEFORE WEAKENING AND MOVING EAST OF 
THE AREA.

ADDITIONAL RAINFALL AMOUNTS UP TO 1 INCH ARE POSSIBLE IN THE WARNED 
AREA.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4045 11560 4042 11545 4094 11514 4095 11533

$$

RCS
000 
WGUS75 KLKN 250125
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
623 PM PDT MON JUL 24 2006

NVC007-250133-
ELKO NV-
623 PM PDT MON JUL 24 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR THE RUBY 
MOUNTAINS IN CENTRAL ELKO COUNTY...

THE AREA OF THUNDERSTORMS THAT PRODUCED VERY HEAVY RAINFALL IN THE 
RUBY MOUNTAINS HAS WEAKENED AND MOVED TO THE EAST. RUNOFF FROM THIS 
STORM WILL HAVE SUBSIDED BY THIS TIME. THEREFORE THE FLASH FLOOD 
WARNING FOR THIS AREA WILL BE ALLOWED TO EXPIRE AT 630 PM.

LAT...LON 4045 11560 4042 11545 4094 11514 4095 11533

$$

RCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:41 PM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 24, 2:41 PM PDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
241 PM PDT MON JUL 24 2006

.SYNOPSIS...ABUNDANT MONSOON MOISTURE CONTINUES TO BRING SHOWERS AND
THUNDERSTORMS TO NORTHERN AND CENTRAL NEVADA TODAY AND TUESDAY. SOME
DRIER AIR WILL MOVE INTO NORTHERN NEVADA BY MID-WEEK FOR A
DIMINISHING THREAT OF THUNDERSTORMS NORTH OF HIGHWAY 50. &&

.SHORT TERM...WATER VAPOR AND GFS ANALYSIS SHOW HIGH PRESSURE AXIS
OVER SOUTHERN NV WITH WEAK ZONAL MID LEVEL FLOW OVER MAJORITY OF
CWA. SCT SHOWERS AND THUNDERSTORMS OVER MOST OF CWA ATTM.

FOR TUESDAY...MEAN 500-300MB FLOW TURNS TO THE WSW ALLOWING PWS TO
DRY SLIGHTLY TO JUST UNDER 1.00 FOR MOST OF THE CWA WITH HIGHER
VALUES TO THE WEST TOWARDS RNO AND SOUTH TOWARDS LAS. 700MB
CONVERGENCE OVER NW HUMBOLDT AND NRN WHITE PINE COUNTY...HIGHEST
CAPES TO THE SOUTH (400-500 NYE COUNTY)...700MB THETA E RIDGE
EXTENDING NORTH INTO NORTH CENTRAL NV WITH HIGHEST VALUES SOUTH.
GOING FORECAST LOOKS TO BE ON TRACK WITH SCT POPS SOUTH AND
EAST...WITH WIDELY SCATTERED OVER HUMBOLDT COUNTY. OVERNIGHT GFS
BRINGS STRONG 500MB SHORTWAVE AROUND WESTERN EDGE OF RIDGE TRACKING
IT INTO NORTHERN PORTION OF CWA. VERY LOW CONFIDENCE IN THIS
SITUATION...SEVERAL SHORTWAVE SCENARIOS WHICH GFS HAS DEVELOPED IN
THE OVERNIGHT PERIOD RECENTLY HAVE AMOUNTED TO LITTLE OR NOTHING IN
THE WAY OF SENSIBLE WX. WILL KEEP SLIGHT CHANCE OVERNIGHT BASED ON
LACK OF CONFIDENCE.

FOR WEDNESDAY...MEAN ZONAL U/L FLOW CONTINUES OVER NRN PORTIONS OF
CWA BRINGING PWS DOWN ANOTHER .10 FOR HUMBOLDT/ELKO COUNTIES.
700MB THETA E RIDGE SHIFTS EAST OF THE RUBIES. GFS HAS CAPES
SLIGHTLY HIGHER IN SOUTHERN ZONES AND HAS INTRODUCED 200-300J/KG
VALUES EAST OF THE RUBIES. WILL KEEP CHANCE POPS EAST AND SOUTH OF
THE RUBIES LEAVING SLIGHT CHANCE ELSEWHERE. AGAIN FORECAST IN GOOD
SHAPE...NOT MAKING ANY SWEEPING CHANGES. RA

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. UPPER TROUGH BEGINS TO
DEEPEN ALONG THE PAC NW COAST TO BEGIN THE PERIOD. THIS WILL BRING
A DRIER SWLY FLOW TO NWRN NV TO END THE THREAT OF SHOWERS AND
THUNDERSTORMS. ENOUGH MOISTURE AND INSTABILITY WILL REMAIN ACROSS
CNTRL AND ERN NV TO CONTINUE WITH THE THREAT OF TSTMS. UPPER TROUGH
REMAINS OFF THE COAST THROUGH THE WEEKEND THEN BEGINS TO SHEAR NEWD
ACROSS THE PAC NW DURING THE EARLY PART OF NEXT WEEK. OTHER MEDIUM
RANGE MODELS AND GFS ENSEMBLES ARE IN AGREEMENT WITH THIS PATTERN.
CEC
&&

.AVIATION...TAFS AND TWEBS REFLECT EXPECTED CONDITIONS.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

Nearby

Flash Flood Warnings in Nevada, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.